Format

Send to

Choose Destination
Am J Rhinol. 2006 May-Jun;20(3):251-4.

Systemic absorption of gentamicin nasal irrigations.

Author information

1
Department of Otolaryngology-Head and Neck Surgery, University of Tennessee, 956 Court Avenue, Memphis, TN 38163, USA. wwhatley@midsouth.rr.com

Abstract

OBJECTIVE:

To determine if gentamicin nasal irrigation is systemically absorbed, and to identify any ototoxic side effects related to its use.

DESIGN:

Retrospective review of 12 patients treated with gentamicin nasal irrigations (30 cc of 80 mg/L solution used bilaterally twice daily).

METHODS:

Serum gentamicin levels were assayed after the course treatment. Pure tone audiometry (250-8000 Hz) and distortion product otoacoustic emissions (DP-OAEs) at 7280, 5133, 3640 and 2560 Hz were obtained before and after therapy.

RESULTS:

Twelve patients (age 4 to 74, mean 43) with chronic rhinosinusitis were treated for 3-15 weeks (mean 7 weeks). All patients had undergone previous endoscopic sinus surgery. Ten patients had pretreatment cultures that grew organisms sensitive to gentamicin (Pseudomonas, Proteus, or methacillin resistant Staphylococcus aureus), and three patients had cystic fibrosis. Ten of 12 patients (83%) had detectable posttreatment levels of gentamicin, with a mean serum level of 0.42 mcg/mL (range 0.3 to 0.7 mcg/mL). Four of 12 patients (33%) had serum gentamicin levels within the normal range for gentamicin trough (0.5 to 2 mcg/mL). Comparison of pre- and posttreatment audiologic data revealed no significant change in PTA or DP-OAE, except for the right ear at 8000 Hz on PTA (p = 0.035) where a mean of 7 dB loss was observed. No patient reported hearing loss or vertigo during treatment.

CONCLUSION:

Gentamicin nasal irrigation may be systemically absorbed. Although the otologic consequences of this finding are questionable, patients receiving gentamicin nasal irrigations should be counseled regarding this hypothetical possibility.

PMID:
16871924
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center